I have been taking 20 mg Omeprazole for about a year for GERD. Lately I have been having pretty bad stomach aches, bloating and feelings of gas. I called the pharmacist and he said he feels it is definitely due to the medication.
Could someone explain to me what this medication is really doing? Is it reducing my acid so much that it is interferring with digestion? I try to watch what I eat but seem to have the most trouble with high fiber foods such as oatmeal, lima beans, peppers, etc. But it seems lately like I am having trouble with everything? I try to drink a lot of water, but I starting reading and researching and think perhaps the culprit could be the Omeprazole.
Has anyone else had this problem? I know I must treat the GERD but the other symptoms are greatly affecting me.
Hi Tricia2007, omneprazole is a PPI, Proton Pump Inhibitor: Proton pump inhibitors (PPIs) are a group of drugs whose main action is a pronounced and long-lasting reduction of gastric acid production. They are the most potent inhibitors of acid secretion available today.
Yes it does inhibit gastric acid production and thus digestion is a bit more complicated. I have recently begun weaning myself off it, it gives me icky headaches, horrid constipation and I am loosing gobs of hair - all side affects of this drug. It is useful - but according to manufacturers directions, for short periods of time. My gastro doc doesn't prescribe it that way though.
Tricia - I typed this wonderful long reply and poof! it was gone. Ergh.
Rosebloom had a recent lenghty thread about weaning herself off of PPI's. There was a lot of good chatter on that thread worth reading over. She talks a lot about the weaning process, the good, bad and the ugly of it all. I cannot say how you will do - we are all so different. You know your body better than anyone - If you already know the triggers that set your GERD off, then it will be important to monitor those very keenly as you try to become PPI - free again. Since our bodies become dependent on these meds - it seems logical to make them independent of them too.
I've only been on PPI's for 4 months since an acute illness - although I should of been doing something about the GERD for a long while prior to it - since I am on the other side of that illness and feeling a little more in control of things - I want to try and regain as much of my health as I can.
Here's hoping for you that you can achieve what you set out to do!
Cheering from this end.
Rose, would you be able to tell me where to find Rosebloom's instructions for weaning off PPI's? I have been trying to find it w/o much success. I bought some digestive enzymes and probiotics today, but am afraid to start them, and stop the Omeprazole! I wanted to read her thread and see what to expect. Thanks so much for the information too.
Hi Tricia - you can search for rosebloom in Health Boards and it will bring up the threads she has commented on or begun ... about 7 threads down from the top you will : Getting off PPI's and acid rebound - It is a long thread with good chatter throughout. Hope this is helpful.
I stopped taking the Omeprazole about 4 days ago. Everything seemed pretty good for the first three days. No bloating. No stomach ache. But last night I started having burning in my stomach ( which I never experienced while on the Omeprazole ) although I had a host of other symptoms on the medication. I am wondering if this burning I am feeling is typical and will it eventually subside? I am trying to understand and put-together the biological reason I am feeling the burning and cannot quite articulate it. I think it has something to do with gastin, or maybe acid coming back into my stomach? I am so confused.. I guess I don't know. Any help or words of encouragement would be so appreciated. Thank you so much.
Try magnesium supplements. There is a sticky thread at the top of the Board (which the moderator unfortunately closed) where several people talk about why mag is so important and how much better it made them feel. I decided to give it a try and am amazed (so far) at how well my body is responding. I am going to get off Prilosec today and see what happens. Read that sticky thread "GERD Sufferers..." and decide for yourself.
Normally Omeprazole (Prilosec) does not have any side effects, many people have taken it for years with no effect. I have never read that you have to be "weaned" off it.
The more I read, the more confused I am becoming. I just read that Omeprazole contains lactose. But if the Omeprazole reduces or inhibits stomach acid, doesn't this compromise our ability to digest? I also just read that low stomach acid can lead to hypochlorhydria. Aren't PPI's contributing to other problems, and/or possibly causing other conditions? It seems to me that low stomach acid is not a good thing either. How can we achieve a healthy balance, naturally? Has anyone found a way? Thank so much.